Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

really struggling with coming off mirtazapine - advice please

(7 Posts)
hardshipuntold Thu 21-Jul-11 07:06:22

been on it for 4 years and for the last 2 years have been reducing my doseage very slowly ,came off the 7.5 nearly 3 weeks ago and im so ill
feel like i have flu,i ache all over ,chest is tight,headache,cant sleep ,stomach problems no appetite have lost nearly a stone in the last week ,anxiety, feeling very weak,i also had itchy skin but thats gone off now
my sons 5th birthday party is on saturday and im so worried i will be like a zombie
any ideas how much longer this will go on for ?

hardshipuntold Thu 21-Jul-11 16:17:03

bump please

GetDownYouWillFall Thu 21-Jul-11 16:25:46

Hi there hardshipuntold

I came off mirtazapine December 2010 having been on it about 18 months.

It was flipping hard, but I did it. IMO stopping at 7.5mg is too quick. I cut the tablets down into tiny pieces and did it very very gradually. Despite what the psychiatrist tells you, 7.5mg to zero is just not do-able. Like you, I got horrible symptoms if I tried to stop too quickly. The main one for me, being insomnia. I just can't tolerate insomnia. There were a few times I had to increase my dose again just to get some sleep.

I recommend setting yourself a plan and writing it on your diary / calendar, so it's done in a really slow, controlled way.

It feels like a defeat, but for now I would go back on the 7.5 for a few days, check to see that the symptoms get better (so you know it is because of withdrawal). Then start shaving tiny pieces off the pills.

It sounds mad but I also used to pop them out of their foil wrapper, cut them into portions and keep them in a little container along with some vitamin pills. I would take a vitamin pill at the same time as my mirtazapine. Then gradually when I reached a crumb of mirtazapine, and then nothing, I would still take the vitamin pill, as some kind of psychological crutch. It seemed to work for me in the end.

I've been off them for 7 months now and have pretty much been well in that time.

Good luck!

hardshipuntold Thu 21-Jul-11 16:35:39

been to gp today as im not coping with the lack of sleep foremost for me as it was for you ,he gave me 4 options and as ive come to nearly 3 weeks i dont want to go backwards so im gonna try the sleeping tablets he gave me first then if they dont make any improvement i may have to go back on it - i didnt think it would be so bad ,i feel so tearful today

hardshipuntold Thu 21-Jul-11 17:09:13

the gp did say that was an option to take a small dose ,do you think its worth doing after nearly 3 weeks?

GetDownYouWillFall Thu 21-Jul-11 17:10:38

Poor you sad I am very tearful and low too when I can't sleep. It's awful. You're right that having been off them 3 weeks now, seems a shame to go backwards again. Only you can make that call. I know for me, I just could not cope without sleep.

Hopefully a few days on the sleeping tablets will sort you out and then the withdrawal will finally ease off. Keep an eye on it. If you need to go back on them don't despair, remember the goal is to be drug free long-term and to stay well in the process. If that means one step back then so be it.

Take care of yourself xx

hardshipuntold Thu 21-Jul-11 17:14:11

thanks so much you have really made me feel better xx

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now